Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 214, NWS Springfield, MO

October 17, 2007Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 17, 2007, 2:48 PM CDT for Vernon County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2007, 2:48 PM CDT (19:48 UTC)
Expired
Oct 17, 2007, 3:25 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 10:43 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 171948
SVRSGF
MOC217-172045-
/O.NEW.KSGF.SV.W.0214.071017T1948Z-071017T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 345 PM CDT.

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR STOTESBURY...OR 10 MILES NORTHEAST OF FORT
  SCOTT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF
  PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN VERNON COUNTY...INCLUDING THE TOWN OF METZ.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3807 9460 3805 9413 3775 9461 3782 9462
      3783 9463 3798 9462 3799 9461 3805 9463
TIME...MOT...LOC 1948Z 228DEG 33KT 3798 9456

$$

WISE
1 follow-up statement
000 
WWUS53 KSGF 172025
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT WED OCT 17 2007

MOC217-172035-
/O.CAN.KSGF.SV.W.0214.000000T0000Z-071017T2045Z/
VERNON MO-
325 PM CDT WED OCT 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3807 9460 3805 9413 3775 9461 3782 9462
      3783 9463 3798 9462 3799 9461 3805 9463
TIME...MOT...LOC 2025Z 228DEG 33KT 3821 9424

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 1:27 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 17, 1:27 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT WED OCT 17 2007

.DISCUSSION...

SEVERE WEATHER REMAINS A GOOD BET LATE THIS AFTERNOON AND DURING
THE OVERNIGHT HOURS...MAINLY BEFORE 3 AM. THERMODYNAMICS REMAIN
VARIABLE FOR SEVERE WEATHER WITH INDICES ACTUALLY INCREASING DURING
THE EVENING HOURS. AFTER TONIGHT...MUCH CALMER WEATHER WILL
DEVELOP...HOWEVER GUSTY SURFACE WINDS WILL LIKELY INCREASE FROM
THE WEST AND NORTHWEST ON THURSDAY AS THE STORM SYSTEM MOVES
NORTHEAST OF THE REGION. TEMPERATURES WILL LIKELY RISE ACROSS
WESTERN MISSOURI AND SOUTHEAST KANSAS BEFORE NOON THURSDAY...THEN
REMAIN STREADY OR SLOWLY FALL AS CLOUD COVER AND STRONG COLD AIR
ADVECTION BEGINS TO SPREAD ACROSS THE OZARKS. THE EASTERN OZARKS
WILL LIKELY RISE INTO THE 70S WITH A FEW 80S POSSIBLE IN SOUTH
CENTRAL MISSOURI WHERE A POCKET OF WARMER AIR WILL RESIDE THROUGH
THE DAY.

FRIDAY AND SATURDAY WILL BE A TRANSITION FROM COOLER AIR TO MUCH
WARMER AIR AS A RIDGE BEGINS TO BUILD ACROSS THE CENTRAL U.S.
92/85H WILL LIKELY RISE INTO THE TEENS WHICH WILL PROVIDE SURFACE
TEMPERATURES IN THE 70S AND LOWER 80S. SUNDAY MAY GET ANOTHER VERY
WARM DAY BUT THIS DEPENDS UPON THE AMOUNT OF CLOUD COVER AND
TIMING OF THE COLD FRONT.

PREVIOUS EXTENDED FORECAST MODELS HAVE NOT BEEN CONSISTENT IN THE
MID/LONG TERM RANGE WHICH REMAINS A PROBLEM WITH TIMING AND THE
OVERALL EXTENT OF THE COLD AIR ADVECTING SOUTHWARD EARLY NEXT
WEEK. ALTHOUGH THE GFS ENSEMBLES REMAIN THE FAVORITE WITH THE MEAN
UPPER AIR FLOW...DIFFERENCES ARISE IN SURFACE
CONDITIONS...ESPECIALLY THE TIMING OF THE COLD FRONT WHICH MAY
WAIT UNTIL SUNDAY EVENING. HAVE CONTINUED TO LEAN TOWARD HPC
GUIDANCE...BUT HAVE SEVERAL CONCERNS WITH THE AMOUNT OF RAINFALL
AND HOW LONG IT WILL REMAIN WITH THIS TYPE OF PATTERN.
ANYWAY...CONFIDENCE AFTER SUNDAY REMAINS VERY LOW WITH ANY ONE
SOLUTION.

JLT

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...IFR CEILINGS STILL PRESENT ACROSS THE
EASTERN CWA WITH BREAKS IN THE CLOUDS OCCURRING OVER WESTERN
SECTIONS. BREAKS WILL HELP DESTABILIZE ATMOSPHERE THIS AFTERNOON
AND COULD START PRODUCING THUNDERSTORMS A LITTLE SOONER THAN
EXPECTED. THUNDERSTORM THREAT WILL EXIST ACROSS WESTERN SECTIONS
THROUGH ABOUT 04-06Z AND ACROSS EASTERN SECTIONS FROM ABOUT 20-08Z
WITH IFR CEILINGS AND VISIBILITIES IN AND NEAR STORMS. WITH THE
STRONG LOW LEVEL JET...WILL MENTION LOW LEVEL WIND SHEAR AFTER
00Z.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Oct 17, 12:23 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CDT WED OCT 17 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1223 PM CDT WED OCT 17 2007

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS THE AREA FROM LATE THIS
AFTERNOON THROUGH TONIGHT WITH THE POSSIBILITY FOR STRONG
TORNADOES...DAMAGING WINDS AND LARGE HAIL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 POSSIBILITY EXISTS FOR STRONG AND LONG TRACKED TORNADOES...DAMAGING
 WINDS TO 70 MPH...AND LARGE HAIL UP TO THE SIZE OF GOLFBALLS.

  AREAS AFFECTED AND TIMING:

SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF HIGHWAY 65
FROM MID TO LATE AFTERNOON INTO THIS EVENING...AND ACROSS THE ENTIRE
OUTLOOK AREA FROM LATE EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE
MAIN SEVERE WEATHER THREAT IS EXPECTED TO TAKE PLACE THIS EVENING
INTO THE OVERNIGHT HOURS AS THE STORM SYSTEM MOVES INTO THE AREA.

  DISCUSSION:

A STRONG STORM SYSTEM WILL CONTINUE TO STRENGTHEN THIS AFTERNOON ACROSS
THE PLAINS. BREAKS IN THE CLOUD COVER ACROSS NORTHEAST OKLAHOMA
AND SOUTHWEST MISSOURI EARLY THIS AFTERNOON ARE HELPING TO DESTABILIZE
THE ATMOSPHERE. THE PRESENCE OF DEEP LOW LEVEL MOISTURE AND
STRONG WINDS AT THE SURFACE AND ALOFT WILL ALLOW ROTATING
SUPERCELLS TO FORM ACROSS THIS AREA DURING THE AFTERNOON.

A STRONG UPPER LEVEL WAVE AND ASSOCIATED JET STREAM ARE EXPECTED TO
MOVE FROM WEST TEXAS THIS AFTERNOON INTO SOUTH DAKOTA BY THURSDAY
MORNING. AS THIS SYSTEM APPROACHES THE AREA THIS EVENING INTO THE
OVERNIGHT HOURS...THE GREATEST THREAT FOR SEVERE WEATHER WILL
EXIST ACROSS THE AREA. DISCRETE ROTATING SUPERCELLS WILL PRODUCE LARGE
HAIL AND DAMAGING WINDS. SOME OF THESE STORMS WILL ALSO BE CAPABLE
OF PRODUCING STRONG AND LONG TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER STORM SYSTEM WILL DEVELOP IN THE PLAINS ON SUNDAY
BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA LATE SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS EXTREME SOUTHEAST
KANSAS AND WESTERN MISSOURI BY LATE THIS AFTERNOON AND ACROSS THE
ENTIRE AREA THIS EVENING INTO THE OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Oct 17, 10:45 AM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED OCT 17 2007

KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-
172300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-BARTON-
CEDAR-POLK-JASPER-DADE-GREENE-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-
BARRY-STONE-TANEY-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...NEVADA...
APPLETON CITY...OSCEOLA...HERMITAGE...LAMAR...EL DORADO SPRINGS...
STOCKTON...BOLIVAR...JOPLIN...CARTHAGE...GREENFIELD...
SPRINGFIELD...NEOSHO...AURORA...MOUNT VERNON...NIXA...OZARK...
ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...
GALENA...BRANSON...FORSYTH
1045 AM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 709 IN
EFFECT UNTIL 6 PM CDT THIS AFTERNOON FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 17 COUNTIES

IN CENTRAL MISSOURI

BENTON                HICKORY               ST. CLAIR

IN SOUTHWEST MISSOURI

BARRY                 BARTON                CEDAR
CHRISTIAN             DADE                  GREENE
JASPER                LAWRENCE              MCDONALD
NEWTON                POLK                  STONE
TANEY                 VERNON

THIS INCLUDES THE CITIES OF...ANDERSON...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...BRANSON...CARTHAGE...CASSVILLE...
COLE CAMP...COLUMBUS...EL DORADO SPRINGS...FORSYTH...FORT SCOTT...
GALENA...GREENFIELD...HERMITAGE...JOPLIN...KIMBERLING CITY...
LAMAR...MONETT...MOUNT VERNON...NEOSHO...NEVADA...NIXA...
OSCEOLA...OZARK...PINEVILLE...PITTSBURG...REPUBLIC...
SPRINGFIELD...STOCKTON AND WARSAW.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:22 AM CDTDense Fog AdvisorySGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more3 hr
Oct 17, 4:33 PM CDTTornado WarningSGFMcDonald42 min
Oct 17, 4:56 PM CDTSevere Thunderstorm WarningSGFVernon34 min
Oct 17, 5:10 PM CDTTornado WarningSGFBarry, Newton36 min
Oct 17, 5:24 PM CDTSevere Thunderstorm WarningSGFVernon36 min
Oct 17, 5:34 PM CDTTornado WarningSGFLawrence41 min
Oct 17, 5:52 PM CDTSevere Thunderstorm WarningSGFBarton53 min
Oct 17, 6:02 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon58 min
Oct 17, 6:03 PM CDTTornado WarningSGFChristian, Greene57 min
Oct 17, 6:08 PM CDTTornado WarningSGFBarton, Cedar, Vernon43 min
Oct 17, 6:38 PM CDTTornado WarningSGFPolk34 min
Oct 17, 6:39 PM CDTTornado WarningSGFSt. Clair, Vernon21 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.